Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 142, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 28, 2023, 5:53 PM CDT for Chippewa County, Wisconsin. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2023, 5:53 PM CDT (22:53 UTC)
- Expired
- Jul 28, 2023, 6:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 153 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:11 PM CDT | HAIL 1.75 | 3 Ne Bloomer, WI | |
| Jul 28, 6:12 PM CDT | HAIL 3 | 3 Ne Bloomer, WI | Spiky hail. Most hail stones were 2 in diameter but the largest was 3 in from spike to spike. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 4:04 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -244 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
The text
As transmitted.
445
WUUS53 KMPX 282253
SVRMPX
WIC017-282330-
/O.NEW.KMPX.SV.W.0142.230728T2253Z-230728T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
553 PM CDT Fri Jul 28 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Chippewa County in west central Wisconsin...
* Until 630 PM CDT.
* At 553 PM CDT, a severe thunderstorm was located over New Auburn,
or 22 miles southeast of Rice Lake, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bloomer around 610 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4508 9145 4519 9160 4521 9160 4521 9155
4525 9153 4524 9125
TIME...MOT...LOC 2253Z 297DEG 13KT 4521 9152
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG2 follow-up statements
714
WWUS53 KMPX 282312
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Fri Jul 28 2023
WIC017-282330-
/O.CON.KMPX.SV.W.0142.000000T0000Z-230728T2330Z/
Chippewa WI-
612 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...
At 612 PM CDT, a severe thunderstorm was located 6 miles northeast of
Bloomer, or 24 miles north of Eau Claire, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Chippewa County, including the following locations...
Chippewa Moraine State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4508 9145 4515 9154 4522 9147 4521 9129
TIME...MOT...LOC 2312Z 297DEG 13KT 4518 9143
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG242
WWUS53 KMPX 282315
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
615 PM CDT Fri Jul 28 2023
WIC017-282330-
/O.CON.KMPX.SV.W.0142.000000T0000Z-230728T2330Z/
Chippewa WI-
615 PM CDT Fri Jul 28 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...
At 614 PM CDT, a severe thunderstorm was located 6 miles northeast of
Bloomer, or 24 miles north of Eau Claire, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...A trained weather spotter reported golf ball size hail
northeast of Bloomer at 613 PM CDT.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Bloomer and Chippewa Moraine State Rec Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4508 9145 4515 9154 4522 9147 4521 9129
TIME...MOT...LOC 2314Z 297DEG 13KT 4518 9142
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:45 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 3:45 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Fri Jul 28 2023 .DISCUSSION...(This evening through Friday) Issued at 339 PM CDT Fri Jul 28 2023 KEY MESSAGES: - Scattered showers and thunderstorms possible in southern Minnesota through this evening. A few severe storms are possible. - Quiet pattern sets up starting this weekend, with cooler temperatures and no significant chances for precipitation through the middle of next week. Still a rather highly uncertain setup for this afternoon's convection with multiple but weak ingredients at play that could still produce a few strong/severe thunderstorms over southern MN. KMPX radar this afternoon shows a few showers and thunderstorms north of the US212 corridor in MN. These storms are running through an environment that is rather moist in the lower levels (evidenced by dewpoints around 70 degrees) but with still an appreciable dry layer up through the mid- levels. There is a jet exit region punching from NW MN into central MN, in the vicinity of a southeastward moving cold front. There is also a secondary front sitting over northern IA which will be the better focusing mechanism for more robust thunderstorm development through the rest of this afternoon and evening. Thus, while the coverage will be rather meager and many areas will see little/no rain within the WFO MPX coverage area, there is still the thinking that any storms that do develop through this evening may so do in clusters that could develop fairly quickly and rise to the level of being strong-severe. With regards to the SWODY1, the latest update has nudged the Marginal Risk portion over eastern portions of our area farther north just into the WFO DLH area, thus now encompassing the entire Twin Cities metro. No changes were made to the Slight Risk area over southern MN. The primary hazards for any strong-severe thunderstorms thru this evening will be large hail (owing to steep lapse rates) and damaging wind gusts (with 40-50kt midlevel winds), but the biggest mitigating factor will be the expected poor coverage of storms, especially as they traverse eastward. Once we get to midnight, any and all storms should be to the east of the WFO MPX coverage area and have dissipated, with the cold frontal passage not far behind. The frontal passage will allow for much drier air and slightly cooler air to slide into the Upper Midwest for the weekend into early next week. This will make for a very comfortable summer weekend across MN/WI as highs in the upper 80s to near 90 with dewpoints around 70 dropping to highs in the upper 70s to lower 80s and dewpoints in the 50s both Saturday and Sunday. Continuing into next week, high pressure at the surface along with rather benign northwest flow aloft will be the prevailing features which will drive a mainly dry forecast across our coverage area. The few and far between rain chances will not amount to much, thus no improvements to the drought conditions are anticipated. There does look to be a cold frontal passage Wednesday into Thursday, as temperatures warm through Wednesday (potentially reaching the lower 90s) then drop back for the end of the week. Blended model guidance also has a few periods of slight chance PoPs in that Wednesday- Thursday timeframe, but overall guidance is not impressed with the prospects for appreciable precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1240 PM CDT Fri Jul 28 2023 Able to start out all TAF sites as VFR for the 28/18z TAFs but the question again is where/when will convection develop later this afternoon evening. Still plenty of low-level moisture available along with an approaching cold front from the NW. However, multiple runs of CAMs still show widely varying solutions of the development of TSRA this afternoon-evening. Aside from scattered -SHRA at the start near AXN, confidence is too low to include SHRA/TSRA at any of the TAF sites for later this afternoon-evening. The best placement of convection looks to be near KMKT-KMSP-KRNH-KEAU, so have at least steered those TAFs in that direction by adding in a mid-level deck (likely cumulus clouds) along with an upper level ceiling. The timing of that window generally coincides of when convection could occur, so that should at least make for relatively simple AMDs should that come to fruition. KMSP...Have kept the TAF dry at this time due to low confidence in the placement of any isolated/scattered TSRA development later this afternoon-evening. That said, the best timing of any development impacting MSP looks to be in the 23z-04z window later today, hence the addition of the mid-level clouds and the upper level ceiling. Once reaching midnight, tranquil conditions are expected thereafter through tomorrow and the rest of the weekend. /OUTLOOK FOR KMSP/ Sun...VFR. Wind N 10-15 kts. Mon...VFR. Wind SE 5-10 kts. Tue...VFR. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous weather outlook, Jul 28, 4:59 PM CDT, 54 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 459 PM CDT Fri Jul 28 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 291400- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 459 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Thunderstorms will be likely through this evening mainly in eastern and southern Minnesota into western Wisconsin. A few storms could be strong to severe, mainly along and south of a line from Redwood Falls MN to the southern Twin Cities metro to Eau Claire WI. The main hazards are large hail and damaging winds, though a tornado cannot be ruled out, especially near the Iowa border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed through this evening in east central through southeastern Minnesota into western Wisconsin.
In the hours before
Local storm report, Jul 28, 5:19 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
519 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 2 SSW Eagan 44.82N 93.16W
07/28/2023 Dakota MN Public
Report from Twitter with Photo. Large Pine
tree knocked over in Eagan. Time estimated
via Radar.
&&
BPHSpecial weather statement, Jul 28, 5:21 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Fri Jul 28 2023
MNZ063-WIZ023>025-282300-
Washington MN-Pierce WI-St. Croix WI-Dunn WI-
521 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of southeastern
Washington, northern Pierce, northwestern Dunn and St. Croix Counties
through 600 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Hammond, or 17 miles northeast of River Falls, moving
southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Baldwin around 530 PM CDT.
Woodville around 540 PM CDT.
Other locations in the path of this storm include Glenwood City,
Boyceville and Knapp.
This includes Interstate 94 in Wisconsin between mile markers 1 and
37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota...and northwestern and west central Wisconsin.
&&
LAT...LON 4466 9221 4488 9293 4521 9249 4521 9179
TIME...MOT...LOC 2221Z 296DEG 29KT 4506 9241
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
CTGLocal storm report, Jul 28, 5:22 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM Non-Tstm Wnd Gst 1 SE Blaine 45.15N 93.22W
07/28/2023 M60 MPH Anoka MN AWOS
AWOS station KANE Blaine AP.
&&
BPHLocal storm report, Jul 28, 5:25 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
525 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg 4 SSW Eagan 44.79N 93.17W
07/28/2023 Dakota MN Trained Spotter
Large branch down. Report from slack with
photo. Time estimated from radar.
&&
BPHLocal storm report, Jul 28, 5:33 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
533 PM CDT Fri Jul 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Tstm Wnd Dmg 3 SW Eagan 44.82N 93.20W
07/28/2023 Dakota MN Trained Spotter
Multiple trees uprooted along Ballantrae Rd.
Report from Twitter with photos.
&&
BPHSpecial weather statement, Jul 28, 5:40 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
540 PM CDT Fri Jul 28 2023
WIZ015-027-282330-
Chippewa WI-Barron WI-
540 PM CDT Fri Jul 28 2023
...A strong thunderstorm will impact portions of northwestern
Chippewa and southeastern Barron Counties through 630 PM CDT...
At 540 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Auburn, or 20 miles southeast of Rice Lake, moving east at 20
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bloomer around 550 PM CDT.
This includes U.S. Highway 53 between mile markers 112 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4504 9133 4517 9167 4521 9167 4530 9159
4526 9117
TIME...MOT...LOC 2240Z 291DEG 19KT 4523 9153
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:19 PM CDT | Special Weather Statement | MPX | Rusk | 41 min |
| Jul 27, 7:23 PM CDT | Special Weather Statement | MPX | Polk | 37 min |
| Jul 27, 7:40 PM CDT | Flood Watch | MPX | Barron, Chippewa, Dunn, Eau Claire, Pepin, Pierce and 3 more | 4 hr |
| Jul 27, 7:53 PM CDT | Flash Flood Warning | MPX | Barron, Rusk | 3 hr |
| Jul 27, 8:09 PM CDT | Flash Flood Warning | MPX | Polk | 3 hr |
| Jul 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Pierce | 31 min |
| Jul 28, 5:21 PM CDT | Special Weather Statement | MPX | Saint Croix | 39 min |
| Jul 28, 5:40 PM CDT | Special Weather Statement | MPX | Chippewa | 50 min |
| Jul 28, 6:02 PM CDT | Special Weather Statement | MPX | Dunn | 43 min |
| Jul 28, 6:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 26 min |
| Jul 28, 6:37 PM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire | 83 min |
| Jul 28, 6:50 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 25 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.